Toxic epidermic necrolysis by allopurinol: a case report

  • Rosa Paola Cerra Geriatric Unit, Pugliese-Ciaccio General Hospital, Catanzaro, Italy.
  • Alberto Castagna Centre for Cognitive Disorders and Dementia, Azienda Sanitaria Provinciale di Catanzaro, Catanzaro, Italy.
  • Laura Greco Geriatric Unit, Pugliese-Ciaccio General Hospital, Catanzaro, Italy.
  • Rosaria Anna Galea Geriatric Unit, Pugliese-Ciaccio General Hospital, Catanzaro, Italy.
  • Maria Lucia Citraro Nephrology and Dialysis Unit, Pugliese-Ciaccio General Hospital, Catanzaro, Italy.
  • Carmen Ruberto Centre for Cognitive Disorders and Dementia, Azienda Sanitaria Provinciale di Catanzaro, Catanzaro, Italy.
  • Giuseppe Coppolino | gcoppolino@unicz.it Renal Unit, Department of Health Sciences, Magna Graecia University, Catanzaro; Nephrology and Dialysis Unit, Pugliese-Ciaccio General Hospital, Catanzaro, Italy.
  • Giovanni Ruotolo Geriatric Unit, Pugliese-Ciaccio General Hospital, Catanzaro, Italy.

Abstract

Toxic epidermal necrolysis (TEN) or Lyell’s syndrome is a rare but serious potentially fatal autoimmune dermatologic disease. It is characterized by cutaneous damage due to apoptosis of the keratinocytes with consequent dermo-epidermal separation for a >30% extension of the body surface, associated with mucosal lesions. It is due to the activation of the immune system, often following the intake of potentially toxic drugs [antibiotics, antiepileptics, non-steroidal antinflammatory drugs (NSAIDs), allopurinol] or after infection with herpetic viruses or mycoplasma. We describe the case of an 82- year-old man starting therapy of Allopurinol for hyperuricemia. After four days the patient shows an extensive erythematous rash localized to the trunk and upper limbs. The following day the rash also involves the face, tending to the confluence and after another two days, the macules turn into de-epithelized areas because of dermo-epidermal separation and the lesions involve the oral and ocular mucosa, causing dysphagia and difficulty in speaking. He was treated with steroid and antihistamine therapy, suspending the previously undertaken therapy with antibiotic and Allopurinol.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2019-04-18
Info
Issue
Section
Case Reports
Keywords:
Adverse drug reaction, allopurinol, Lyell’s syndrome, toxic epidermal necrolysis, elderly.
Statistics
  • Abstract views: 834

  • PDF: 309
  • HTML: 42
How to Cite
Cerra, R. P., Castagna, A., Greco, L., Galea, R. A., Citraro, M. L., Ruberto, C., Coppolino, G., & Ruotolo, G. (2019). Toxic epidermic necrolysis by allopurinol: a case report. Geriatric Care, 5(1). https://doi.org/10.4081/gc.2019.7958

Most read articles by the same author(s)